Alert archive / Kansas / Special Weather Statements in 2022

Special Weather Statement, NWS Topeka, KS

October 12, 2022Anderson County, Coffey County, Kansas

NWS Topeka, KS issued this special weather statement at Oct 12, 2022, 4:21 AM CDT for Anderson County, Coffey County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2022, 4:21 AM CDT (09:21 UTC)
Expired
Oct 12, 2022, 5:15 AM CDT
In force
54 min
Issued by
NWS Topeka, KS
Hail
0.50 in
Wind
50

Counties Anderson County, KS, Coffey County, KS

The radar

The Topeka radar (KTWX), 104 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1123 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted.

046 
WWUS83 KTOP 120921
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
421 AM CDT Wed Oct 12 2022
 
KSZ056-058-059-121015-
Coffey-Franklin-Anderson-
421 AM CDT Wed Oct 12 2022

...Strong thunderstorms will impact portions of southern Franklin,
Anderson and southern Coffey Counties through 515 AM CDT...

At 421 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rantoul to 3 miles east of Hamilton.
Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Garnett, Burlington, Richmond, Colony, New Strawn, Gridley, Greeley,
Princeton, Lane, Rantoul, Westphalia, Kincaid, Lone Elm, Harris and
Le Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3814 9596 3864 9507 3804 9508 3804 9596
TIME...MOT...LOC 0921Z 311DEG 14KT 3857 9506 3797 9611 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$
JP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Oct 12, 3:50 AM CDT, 31 minutes earlier.

Area forecast discussion, Oct 12, 3:50 AM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
350 AM CDT Wed Oct 12 2022

.DISCUSSION...
Issued at 350 AM CDT Wed Oct 12 2022

Key Points:

- Low RH values and gusty winds today and Thursday could create
increased fire weather concerns.
- Dry weather expected through the next week with temperatures
staying in the upper 60s and low 70s

Mid-level water vapor imagery this morning is showing a prominent
troughing pattern affecting much of the central US. An associated
surface trough axis has ushered a cold front through northeastern
Kansas, bringing much needed rain to the area. The front will make
its way out of the warning area by this morning and set the stage
for elevated fire weather conditions. See the fire weather
discussion below for further details. By this afternoon, a tight
pressure gradient will allow for sustained winds of 15-20 mph and
gusts upwards of 30 mph. Downsloping flow and clear skies will aid
in temperatures reaching the mid 70s area-wide.

By Thursday, the upper-level trough axis will have slowly moved off
to the east of the area with strong northwesterly flow situated over
northeastern KS. This will maintain a tight pressure gradient across
the area and keep winds sustained between 15-25 mph with gusts up to
40 mph. Fire weather area-wide will become a concern with further
details in the fire weather section. Under clear skies and a well-
mixed BL, high temperatures will climb into the upper 60s and low
70s.

Beyond Thursday, the upper low will continue its path eastwards and
usher in another dry stretch for the next week. Highs will remain
seasonable in the 60s and low 70s with a slight cool-down by the
beginning of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1228 AM CDT Wed Oct 12 2022

A cold front moving out of north-central Kansas will continue
southeastward overnight tonight with associated thunderstorms.
Have slowed down the line of storms in the TAFs by a slight
margin, but will impact each terminal with gusty winds ahead and
along the line of storms. This will be followed by gusty
northwesterly winds following the frontal passage and will
continue through the end of the period. A brief period during
Wednesday AM could see slightly weaker winds before gusts pick
back up by the afternoon, up to 25 mph at times.

&&

.FIRE WEATHER...
Issued at 350 AM CDT Wed Oct 12 2022

Fire weather concerns will exist this afternoon and Thursday
afternoon as much drier air filters in following a few frontal
boundaries. A tight pressure gradient will keep the boundary well
mixed with mixing heights nearing 700 mb today and Thursday.
Sustained winds out of the northwest will be sustained between
15-20 mph with gusts up to 30 mph. Higher wind gusts should remain
further towards north-central KS where the pressure gradient will
remain tighter. A secondary surface cold front will move through
late this afternoon bringing a secondary surge of dry air into
north- central KS. Deterministic models have Tds approaching the
mid 20s following the passage of the front. This could create a
brief window for elevated fire weather behavior in far north-
central KS. Issuance of a RFW has been held off at this time due
to the uncertainty in criteria being met in far north-central KS.
Cloud cover accompanying the secondary frontal boundary and CAA
behind the front could diminish temperatures during peak heating
hours this afternoon. This in addition to residual moisture from
this morning's rain could help reduce fire weather conditions.
Burning is still not advised as gusty winds will make it difficult
to keep fires under control.

Thursday will continue to see strong northwesterly winds and deep
mixing during the afternoon hours. Dewpoints will be able to mix out
into the low to mid 20s creating RH values between 17-20%. Winds
will be sustained between 15-25 mph with gusts between 30-40 mph.
With fuels drying out from the rain Wednesday AM, fire weather
conditions will likely remain extreme across the entire area and
burning will not be advised.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 1 PM CDT this afternoon through this
evening for KSZ008>011-020>022-034.

Fire Weather Watch from Thursday afternoon through Thursday
evening for KSZ008>012-020>024-026-034>040-054>056-058-059.

&&

DISCUSSION...Griesemer
AVIATION...Griesemer
FIRE WEATHER...Griesemer
Hazardous weather outlook, Oct 12, 4:00 AM CDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
400 AM CDT Wed Oct 12 2022

KSZ008>011-020>022-034-130900-
Republic-Washington-Marshall-Nemaha-Cloud-Clay-Riley-Ottawa-
400 AM CDT Wed Oct 12 2022

...FIRE WEATHER WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH
THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for north central Kansas and
northeast Kansas.

.DAY ONE...Today and tonight.

Very high fire weather conditions will exist this afternoon as RH
values approach 20% and winds will gusts upwards of 30 mph. Burning
is not advised as any fire can quickly get out of control. A Fire
Weather Watch will be in effect from 1 PM through 7 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dry and windy conditions will lead to very high to extreme fire
danger Thursday afternoon. A Fire Weather Watch is in effect
across the entire area for Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ012-023-024-026-035>040-054>056-058-059-130900-
Brown-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
400 AM CDT Wed Oct 12 2022

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

Elevated fire weather conditions will exist today as RH values
approach the mid 20% range and winds gusts upwards of 25 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dry and windy conditions will lead to very high to extreme fire
danger Thursday afternoon. A Fire Weather Watch is in effect
across the entire area for Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Oct 12, 2:09 AM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
209 AM CDT Wed Oct 12 2022

KSZ011-012-022>024-026-035>039-054-120800-
Wabaunsee-Geary-Shawnee-Lyon-Pottawatomie-Jefferson-Dickinson-Brown-
Riley-Jackson-Nemaha-Morris-
209 AM CDT Wed Oct 12 2022

...A line of strong thunderstorms will impact portions of
northwestern Jefferson, Dickinson, Geary, southern Riley, Morris,
Shawnee, Wabaunsee, Pottawatomie, southeastern Nemaha, Jackson,
southern Brown and northwestern Lyon Counties through 300 AM CDT...

At 208 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Robinson to near Delia to near Ramona. Movement
was southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Topeka, Manhattan, Junction City, Abilene, Wamego, Holton, Hiawatha,
Herington, Council Grove, Horton, Valley Falls, Rossville, Alma,
Westmoreland, Eskridge, St. Marys, Ogden, Grandview Plaza, Dover and
Silver Lake.

This includes Interstate 70 between mile markers 269 and 355.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3989 9534 3965 9534 3965 9556 3942 9557
      3942 9525 3905 9564 3852 9649 3852 9693
      3861 9693 3861 9737 3891 9737 3907 9712
      3913 9696 3917 9696 3940 9659 3992 9541
TIME...MOT...LOC 0708Z 309DEG 25KT 3982 9541 3928 9599 3863 9703

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

JP
Special weather statement, Oct 12, 2:57 AM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
257 AM CDT Wed Oct 12 2022

KSZ024-026-037>040-054-055-120845-
Wabaunsee-Shawnee-Lyon-Jefferson-Douglas-Jackson-Osage-Morris-
257 AM CDT Wed Oct 12 2022

...A line of strong thunderstorms will impact portions of Jefferson,
Morris, Shawnee, northwestern Douglas, Wabaunsee, northern Osage,
southeastern Jackson and northern Lyon Counties through 345 AM CDT...

At 256 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Winchester to 3 miles south of Keene to 9
miles northwest of Strong City. Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Topeka, northwestern Lawrence, Council Grove, Carbondale, Valley
Falls, Rossville, Oskaloosa, Alma, Eskridge, Tecumseh, Richland,
Dover, Silver Lake, Auburn, Burlingame, Perry, Americus, McLouth,
Meriden and Scranton.

This includes the following highways...
 Interstate 70 between mile markers 329 and 355.
 Kansas Turnpike between mile markers 132 and 201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3904 9519 3837 9636 3852 9635 3852 9693
      3865 9693 3887 9658 3887 9650 3892 9650
      3919 9608 3918 9607 3916 9606 3916 9609
      3913 9604 3921 9603 3944 9567 3932 9518
TIME...MOT...LOC 0756Z 311DEG 20KT 3931 9525 3890 9601 3850 9664

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JP
Special weather statement, Oct 12, 3:28 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
328 AM CDT Wed Oct 12 2022

KSZ026-037>040-054>056-058-059-120915-
Coffey-Wabaunsee-Shawnee-Lyon-Jefferson-Douglas-Franklin-Osage-
Anderson-Morris-
328 AM CDT Wed Oct 12 2022

...A line of strong thunderstorms will impact portions of Franklin,
southern Jefferson, southeastern Morris, southeastern Shawnee,
northwestern Anderson, Douglas, southeastern Wabaunsee, Osage,
Coffey and Lyon Counties through 415 AM CDT...

At 327 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Basehor to near Osage City to 8 miles west
of Emporia. Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Topeka, Lawrence, Emporia, Ottawa, Baldwin City, Osage City,
Burlington, Carbondale, Oskaloosa, Tecumseh, Eudora, Richland,
Wellsville, Auburn, Overbrook, Lyndon, Centropolis, Lebo, Burlingame
and Perry.

This includes the following highways...
 Interstate 35 between mile markers 128 and 198.
 Kansas Turnpike between mile markers 117 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3856 9507 3805 9596 3817 9596 3817 9636
      3852 9635 3852 9646 3891 9593 3929 9518
      3897 9519 3895 9509 3899 9506 3898 9506
TIME...MOT...LOC 0827Z 335DEG 35KT 3917 9493 3866 9585 3837 9632

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JP
Local storm report, Oct 12, 3:51 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
351 AM CDT WED OCT 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 AM     HAIL             1 NE OSAGE CITY         38.64N 95.81W
10/12/2022  E0.50 INCH       OSAGE              KS   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

JP
Local storm report, Oct 12, 3:53 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
353 AM CDT WED OCT 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 AM     HAIL             MCLOUTH                 39.20N 95.21W
10/12/2022  E0.70 INCH       JEFFERSON          KS   EMERGENCY MNGR

&&

JP
Special weather statement, Oct 12, 4:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
421 AM CDT Wed Oct 12 2022

KSZ056-058-059-121015-
Coffey-Franklin-Anderson-
421 AM CDT Wed Oct 12 2022

...Strong thunderstorms will impact portions of southern Franklin,
Anderson and southern Coffey Counties through 515 AM CDT...

At 421 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rantoul to 3 miles east of Hamilton.
Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Garnett, Burlington, Richmond, Colony, New Strawn, Gridley, Greeley,
Princeton, Lane, Rantoul, Westphalia, Kincaid, Lone Elm, Harris and
Le Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3814 9596 3864 9507 3804 9508 3804 9596
TIME...MOT...LOC 0921Z 311DEG 14KT 3857 9506 3797 9611

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 10:45 PM CDTSpecial Weather StatementTOPRepublic30 min
Oct 11, 11:06 PM CDTSpecial Weather StatementTOPRepublic39 min
Oct 11, 11:46 PM CDTSpecial Weather StatementTOPCloud, Republic, Washington44 min
Oct 12, 12:10 AM CDTSpecial Weather StatementTOPMarshall35 min
Oct 12, 12:30 AM CDTSpecial Weather StatementTOPClay, Cloud, Marshall, Ottawa, Washington45 min
Oct 12, 1:19 AM CDTSpecial Weather StatementTOPBrown, Clay, Dickinson, Geary, Marshall, Nemaha and 2 more56 min
Oct 12, 1:44 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson31 min
Oct 12, 2:09 AM CDTSpecial Weather StatementTOPBrown, Dickinson, Geary, Jackson, Morris, Pottawatomie and 3 more51 min
Oct 12, 2:57 AM CDTSpecial Weather StatementTOPJefferson, Morris, Shawnee, Wabaunsee48 min
Oct 12, 3:28 AM CDTSpecial Weather StatementTOPCoffey, Douglas, Franklin, Lyon, Osage47 min
Oct 12, 10:13 AM CDTRed Flag WarningTOPClay, Cloud, Marshall, Nemaha, Ottawa, Republic and 2 more9 hr
Oct 12, 2:33 PM CDTRed Flag WarningTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more28 hr

Nearby

Special Weather Statements in Kansas, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.